Adverse reaction to escitalopram


Q: Last year I was at a hospital in California. I went because I was having an adverse reaction to escitalopram, and I believed that my medication had been swapped by a friend with a sedative. The symptoms of the medication began to abate soon after admission.

45 minutes after admission, after the IV catheter was inserted and tests were drawn, I began having severe cardiac symptoms that I describe as an earth quake, its reverberations traveling up and down my arms, carotid artery and even circled the orbits of my eyes. Within minutes, I felt an emptiness from my chest, the sensation of which also travelled down my arms and legs. I began feeling a tickling sensation in my heart, lick it was being tickled with a feather. I felt the same sensation from my finger tips.

I felt as though my heart rate had slowed and I grabbed my neck to place my thumb under my jaw against my carotid artery. I couldn't feel anything, so I did the same on my wrist. I felt three beats in around 10-12 seconds.

I looked back at the cardiac monitor and it was flashing: "Warning: Low Pulse." Medical staff insisted there was nothing wrong with my heart. When I demanded to be referred to cardiology or discharged, they detained me, placing me in restraints, and purportedly injected me with Haldol, Cogentin, and Ativan. They falsely claimed that I was suicidal, though I was never evaluated by a psychiatrist--or referred to cardiology--prior to discharge.

I've had to sue to get my full medical record, and its still incomplete. What information I do have shows that around sixteen minutes after admission they performed an ECG, the results of which was given to a Dr. for interpretation who is named nowhere else in the record. There is no interpretation in the record, except that the ECG states "abnormal ECG" for "nonspecific intraventricular conduction delay."

The lab results showed that I was suffering from hypokalemia (K+ = 2.9L) and hyperglycemia (glucose 135, in fasting state). Potassium Chloride was administered, but not for two hours after symptom onset, after I had been restrained and, purportedly, administered antipsychotic medications.

The record also shows that I was suffering from stage 1 hypertension from admission until around the time I was restrained.

In response to my pending lawsuit, they deny that I ever suffered from cardiac arrhythmia, but they based that on a medical record which includes only 1 ECG, which was abnormal, and which was taken an hour prior to symptoms onset.

What do a nonspecific intraventricular conduction delay, associated with stage 1 hypertension, hypokalemia, and hyperglycemia, given the symptoms expressed, tell you about the state of my cardiac condition, does it sound like they were trying to cover up a medication error that could have caused it, and should I have been referred from the E.D. to cardiology based on those characteristics?

Symptoms:  See above.
Adverse reaction to escital...-1 Adverse reaction to escital...-2 Adverse reaction to escital...-3

A:   Hello
Thanks for the query

I understand your concern. I have gone through the reports and here are my interpretations.

1. Cardiac arrhythmia could have been caused by low potassium. Some of these abnormalities are self-limiting. A 15 min delay could have caused missing of the rhythm disturbance by the time EKG was done
2. The EKG attached certainly does not warrant a cardiology review as it is normal
3. Potassium was corrected and that was the right thing to do
4. Restraining you and sedating you perhaps is not warranted. There are certain guidelines to be followed while restraining and sedating a patient. You might want to look into the hospital policy for sedation and restraint

I hope I was of help, if you have any further queries please get back to me


Comments / Follow Ups

Patient: Right, but I mean the fact that there was only one ECG performed apparently, and that it was performed an hour before the onset of symptoms. If someone appearing with an 'abnormal ECG,' at admission showing a 'nonspecific intraventricular conduction delay," hypokalemia, and hyperglycemia starts to complaint of severe heart symptoms, such as a pounding in the chest cavity, the reverberations through the body, the subsequent faintness of the heart beat, the fluttering sensation in chest cavity and finger tips, would it be normal not to conduct a follow-up ECG to confirm the original results and/or consult a cardiologist given the subsequent onset?

Can these symptoms be adequately monitored on a cardiac monitor alone and without performing a follow-up ECG? Can you derive the same information from a cardiac monitor as you can from an ECG in investigating these symptoms?

I understand that replenishing the potassium was the 'right thing to do,' but would it normally take 2.5 hours after receiving the critical lab result, and 2 hours after symptom onset, to administer oral potassium chloride
Doctor: Hello
Thanks for getting back with the update

The cardiac monitors are sensitive and they pick up arrhythmias. Abnormal EKG needing intervention is almost always picked up by the monitors. However, whenever an abnormal rhythm is seen on the monitor a 12 lead ECG is the norm to confirm the diagnosis.
Hypokalemia correction is not an emergency unless patient is symptomatic, they develop severe muscle weakness leading to paraplegia.
I agree that when you complained of palpitations an EKG had to be done to confirm normal sinus rhythm. Potassium abnormalities can cause rhythm disturbance

Patient: So to be clear, a normal sinus rhythm requires an EKG for confirmation, a doctor cannot rely on a cardiac monitor alone? Absent an EKG following symptoms onset, it is impossible for the E.D. physician to say definitively that I had a normal sinus heart rhythm and no arrhythmia?
Doctor: Hello
EKG is done for confirmation but for emergencies like VT cardiac monitors are good enough to take any action
I am not entirely sure about your question. Could you please rephrase the second question ?
Patient: Absent the E.D. performing an EKG, after experiencing symptoms which were undoubtedly arrhythmic heart beats, based on the fluttering sensation in my heart, can the E.D. physician say, definitely, that I had a sinus rhythm without performing a follow up EKG to see whether there had been a change in heart rhythm since the original EKG was performed?
Doctor: Hello
Thanks for getting back, I am sorry for the short delay in my reply.
The only way to say for sure that there has been an arrhythmia is by Doing an EKG. Its impossible to tell retrospectively

Palpating the pulse during the arrhythmia can only give us a rough idea about the rhythm. I hope this clarifies your doubt.


Related Q&A

Q: I recently had a stress echocardiogram which thankfully came back normal. Prior to this I was exhibiting Angina like ...

Q: Hello, my mom (age 54) is recently diagnosed with heart condition with plaque build up at three locations. One on lef...

Q: I am a 56 year old who until recently had a relatively stable bicuspid aortic valve. I have no symptoms but my regu...

Q: Hi, I have a couple months ago been diagnosed with left ventricle hypertrophy. They told me to take Losartan 50mg per...

Q: I have a leaky valve in my heart and am now taking prescribed medication from my cardiologist. Would you have any sug...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon